Follow by Email

Wednesday, November 24, 2010

Nicholas Kristof's "Bless the Orange Sweet Potato": Unfortunately No Warning About Vitamin A Toxicity

In his New York Times op-ed of today's date "Bless the Orange Sweet Potato" (http://www.nytimes.com/2010/11/25/opinion/25kristof.html?partner=rssnyt&emc=rss), Nicholas Kristof observes the importance of vitamin A supplements for children in Africa: "Without enough vitamin A, small children often go blind or die."

Unfortunately, Kristof does not warn his New York Times readership that vitamin A taken in excessive amounts can be dangerous, and his readers in the U.S. and Europe should be careful before swallowing large quantities of vitamin A supplements.

Although vitamin A is important for various body functions, excess consumption of vitamin A can be toxic (hypervitaminosis A) and cause: nausea, jaundice, irritability, anorexia, vomiting, blurry vision, headaches, hair loss, muscle and abdominal pain and weakness, drowsiness and altered mental status. Chronic cases of excess vitamin A can result in dry skin, drying of the mucous membranes, fever, insomnia, fatigue, weight loss, bone fractures, anemia and diarrhea. Excess vitamin A can also adversely affect developing fetuses.

I have attempted to post a comment in response to Kristof's op-ed that details the above. In addition, I have asked The New York Times to provide an addendum to the op-ed as it appears online and also to provide a caveat in a future print edition.

Will The New York Times run the caveat, or might the dwindling circulation of the Gray Lady be further reduced as the result of vitamin A poisoning? Stay tuned . . .

Happy Thanksgiving!

1 comment:

  1. You missed the point. Orange sweet potato provides carotenes, not vitamin A. Eating too much carotene is no problem. The body decides how much of the carotene is converted into vitamin A. Orange sweet potato has no risk at all. Vitamin A pills, on the other hand, are risky if taken in excess.But the NYT story is about carotene-rich sweet potatoes not about vitamin A pills. Hernan Ceballos (h.ceballos@cgiar.org)

    ReplyDelete